Iowa, 2010

Hail in Iowa, June 17, 2010

June 17, 2010 · NWS OAX · 4 events in 1 county or zone

An upper level trough that lifted from the Rockies across North Dakota from 6/17 into 6/18 caused a weak cold front to push into southeast Nebraska and southwest Iowa during the evening of 6/17. This brought scattered thunderstorms to the region that produced several reports of hail up to quarter-size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An upper level trough that lifted from the Rockies across North Dakota from 6/17 into 6/18 caused a weak cold front to push into southeast Nebraska and southwest Iowa during the evening of 6/17. This brought scattered thunderstorms to the region that produced several reports of hail up to quarter-size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 17, 3:29 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 17, 3:29 PM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
429 PM CDT THU JUN 17 2010

.DISCUSSION...
MAIN CONCERN TONIGHT IS SEVERE POTENTIAL ALONG WITH FLOODING AS A
COLD FRONT CONTINUES TO MOVE INTO THE REGION. 18Z SOUNDING
SUGGESTED THAT ONLY ABOUT 75 J/KG OF CIN REMAINED...AND VISUAL
IDENTIFICATION OF CU SUGGESTED THAT TCU HAD DEVELOPED SOUTHWARD
WITHIN THE INSTABILITY AXIS. SUBJECTIVE ANALYSIS REVEALED THE
FRONT HAD JUST ABOUT CLEARED EASTERN SOUTH DAKOTA...EXTENDING
SOUTHWARD TO SCNTRL NEBRASKA...WITH A VERY CLEAR VISIBLE
INDICATION BY THE LACK OF CLOUDS WEST OF THE FRONT. STORMS HAVE
BUILT FAR ENOUGH SOUTH TO BE ABOUT 25 MILES /JUST/ NORTH OF OUR
CWFA BOUNDARY...AND WOULD EXPECT STORMS TO CONTINUE TO BUILD SOUTH
AS THE CAP FULLY ERODES. THE RUC/ECMWF PUSH THE FRONT ALL THE WAY
INTO SOUTHEAST NEBRASKA NEAR THE NE/KS BORDER...HOWEVER THE LATEST
18Z NAM 12Z GFS STALLS THE BOUNDARY IN THE PLATTE RIVER VALLEY.
HPC SEEMS TO FAVOR A FURTHER SOUTHWARD PROGRESSION WITH EXCESSIVE
RAINFALL POTENTIAL ALONG/SOUTH OF I80...SPECIFICALLY WHERE FLASH
FLOOD GUIDANCE VALUES REMAIN LOW. TO BLEND THE TWO...AND BASED ON
UNCERTAINTY...WE DID ISSUE A FLASH FLOOD WATCH FOR SOUTHEASTERN
HALF OF THE CWFA...ALTHOUGH THERE IS SOME UNCERTAINTY STILL...AND
WE NEED TO SEE HOW THE FRONT MOVES IN THE NEXT 6-8 HOURS.

BEYOND THEN...THE FRONT STALLS ACROSS THE REGION...NEAR THE KS/NE
BORDER REGION. THIS WILL PROVIDE A CONTINUED CHANCE OF ESPECIALLY
NIGHTTIME THUNDERSTORMS AS THE LOW LEVEL JET IMPINGES ON THE
BOUNDARY WITH HEAVY RAINFALL POTENTIAL JUST NORTH OF THE BOUNDARY.
THIS APPEARS TO BE ACROSS SOUTHEAST NEBRASKA FRIDAY NIGHT AND
EARLY SATURDAY MORNING. THERE REMAINS AN ADDITIONAL THREAT FOR
MORE ACTIVITY SATURDAY NIGHT THROUGH SUNDAY AS THE FRONT REMAINS
IN THE SAME AREA...ALTHOUGH IT COULD DRIFT NORTH THROUGH THE DAY
SUNDAY. THE THUNDERSTORM AXIS COULD SHIFT INTO NORTHEAST NEBRASKA
SUNDAY NIGHT AND MONDAY.

AFTER THAT...FORECASTER CONFIDENCE LEVEL IS LOW AS MODELS CONTINUE
TO OFFER DIFFERING SOLUTIONS. DEFERRED MAINLY TO HPC BY TUE THROUGH
THURSDAY...WHICH ESSENTIALLY LINGERED THE FRONT ACROSS THE CENTRAL
PLAINS...WITH A NEARLY DAILY CHANCE OF THUNDERSTORMS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR NEZ044-045-051>053-066>068-089>093.

IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
     MORNING FOR IAZ055-056-069-079-080-090-091.

&&

DEWALD
Hazardous weather outlook, Jun 17, 4:26 PM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
526 PM CDT THU JUN 17 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
526 PM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT
ACROSS PORTIONS OF EAST CENTRAL NEBRASKA AND NORTHWEST IOWA THIS
EVENING. VERY LARGE HAIL GOLF BALL SIZE OR BIGGER AND DAMAGING
WINDS WILL BE THE PRIMARY HAZARDS...ALTHOUGH ISOLATED TORNADOES
ARE POSSIBLE FROM OMAHA NORTHWARD. ADDITIONAL THUNDERSTORMS ARE
EXPECTED TO DEVELOP SOUTHWARD ALONG THE FRONT INTO THE REMAINDER
OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA OVERNIGHT...WHERE THE
THREAT FOR SEVERE STORMS WILL CONTINUE...ALONG WITH THE THREAT FOR
HEAVY RAINFALL. THUS...A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR
PARTS OF THE AREA BETWEEN OMAHA...COLUMBUS...WAYNE...HARLAN AND
COUNCIL BLUFFS UNTIL 9 PM. IN ADDITION...A FLASH FLOOD WATCH IS IN
EFFECT FOR AREAS SOUTH OF A LINE FROM FREMONT TO HARLAN IOWA WHERE
HEAVY RAINFALL IS POSSIBLE WITH STORMS THAT DEVELOP
TONIGHT...WHERE SOIL CONDITIONS SUPPORT POSSIBLE FLASH FLOODING.

RIVER FLOODING IS ALSO EXPECTED TO CONTINUE ALONG THE ELKHORN
RIVER FROM NELIGH DOWNSTREAM TO HOOPER. FLOODING ALSO CONTINUES
ALONG THE PLATTE RIVER FROM ASHLAND TO THE MISSOURI RIVER...AND
FLOODING CONTINUES ALONG THE MISSOURI RIVER DOWNSTREAM FROM
PLATTSMOUTH.

ADDITIONAL THUNDERSTORMS ARE FORECAST FRIDAY AFTERNOON AS THE
FRONT STALLS IN THE AREA. THERE IS A SLIGHT RISK OF SEVERE STORMS
ACROSS PARTS OF SOUTHWEST IOWA AND SOUTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

A FRONTAL BOUNDARY IS EXPECTED TO STALL SOMEWHERE ACROSS THE REGION
THROUGH EARLY NEXT WEEK. THIS WILL PROVIDE A NEARLY DAILY CHANCE
OF THUNDERSTORMS ACROSS THE AREA ALONG AND NORTH OF THE FRONT...
WHEREVER IT SETS UP. THIS COULD RESULT IN PERIODS OF HEAVY
RAIN...MAINLY AT NIGHT...WHICH COULD AGGRAVATE OR RENEW ANY
ONGOING RIVER FLOODING IN THE ELKHORN...PLATTE AND MISSOURI RIVER
BASINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING ACROSS PORTIONS
OF THE AREA. SPOTTERS ARE ALSO ENCOURAGED TO REPORT SEVERE WEATHER
IF IT DEVELOPS NEAR YOUR LOCATION.

In the hours before

Local storm report, Jun 17, 7:25 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
825 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             MEAD                    41.23N 96.49W
06/17/2010  E0.88 INCH       SAUNDERS           NE   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL.

&&

BMAYES
Local storm report, Jun 17, 7:27 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
827 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             1 W MILFORD             40.77N 97.07W
06/17/2010  E1.00 INCH       SEWARD             NE   TRAINED SPOTTER

&&

JRB
Local storm report, Jun 17, 7:33 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
833 PM CDT THU JUN 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             MILFORD                 40.77N 97.05W
06/17/2010  E0.88 INCH       SEWARD             NE   PUBLIC

&&

BMAYES

The radar

The Omaha radar (KOAX), 66 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Harrison

When
June 17, 7:35 PM CST
Where
Harrison County, 2.92 mi SW of Woodbine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.700, -95.760

Hail, Harrison

When
June 17, 8:08 PM CST
Where
Harrison County, 0.86 mi NE of Woodbine
Measured
1 in hail
Reported by
Public
Coordinates
41.740, -95.710

Hail, Harrison

When
June 17, 8:12 PM CST
Where
Harrison County, 1.47 mi SSE of Woodbine Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.710, -95.670

Hail, Harrison

When
June 17, 8:14 PM CST
Where
Harrison County, 1.73 mi SW of Hard Scratch
Measured
0.75 in hail
Reported by
Public
Coordinates
41.600, -95.740

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231763, 231764, 231765, 231766.